zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Conditional functional equations and orthogonal additivity. (English) Zbl 0876.39008

Summary: Some examples of classes of conditional equations coming from information theory, geometry and from the social and behavioral sciences are presented. Then the classical case of the Cauchy equation on a restricted domain Ω is extensively discussed. Some results concerning the extension of local homomorphisms and the implication “Ω-additivity implies global additivity” are illustrated. Problems concerning the equations


are presented.

The consideration of the conditional Cauchy equation is subsequently focused on the case when it makes sense to interpret Ω as a binary relation (orthogonality):


A brief sketch on solutions under regularity conditions is given. It is then shown that all regularity conditions can be removed. Finally, several applications (also to physics and to the actuarial sciences) are discussed. In all these cases the attention is focused on open problems and possible extensions of previous results.

39B52Functional equations for functions with more general domains and/or ranges
[1]Aczél, J.,A short course on functional equations. D. Reidel Publ. Co., Dordrecht, 1987.
[2]Aczél, J.,Some good and bad characters I have known and where they led. (Harmonic analysis and functional equations). [CMS Conf. Proc., Vol. 1]. AMS, Providence, RI, 1981, p. 184.
[3]Baron, K. andKannappan, Pl.,On the Pexider difference. Fund. Math.134 (1990), 247–254.
[4]Baron, K. andVolkmann, P.,On the Cauchy equation modulo Z. Fund. Math.131 (1988), 143–148.
[5]Baron, K. andVolkmann, P.,On a theorem of van der Corput. Abh. Math. Sem. Univ. Hamburg61 (1991), 189–195. · Zbl 0753.39002 · doi:10.1007/BF02950763
[6]Benz, W.,Geometrische Transformationen, unter besonderer Berücksichtigung der Lorentztransformationen. BI, Mannheim–Leipzig–Wien–Zürich, 1992.
[7]Borelli Forti, C.,Condizioni di ridondanza per l’equazione funzionale f(k(t) + h(t)) = f(K(t)) + f(h(t)). Stochastica11 (1987), 93–105.
[8]Borelli Forti, C.,Solutions of a non-homogeneous Cauchy equation. Radovi Mat.5 (1989), 213–222.
[9]Borelli Forti, C. andForti, G. L.,On an alternative functional equation in R n . In F. A. N.:Functional analysis, approximation theory and numerical analysis. World Scientific Publ. Co., Singapore, Singapore, 1994, pp. 33–44.
[10]Day, M. M.,Some characterizations of inner-product spaces. Trans. Amer. Math. Soc.62 (1947), 320–337. · doi:10.1090/S0002-9947-1947-0022312-9
[11]Dhombres, J.,Some aspects of functional equations. Section 4.9. Chulalongkorn University Press, Bangkok, 1979.
[12]Drljević, F.,On a functional which is quadratic on A-orthogonal vectors. Publ. Inst. Math. (Beograd) (N.S.)54 (1986), 63–71.
[13]Fenyö, I.,Osservazioni su alcuni teoremi di D. H. Hyers. Istit. Lombardo Accad. Sci. Lett. Rend. A114 (1980), 235–242.
[14]Fenyö, I. andRusconi, D.,Sulle distribuzioni che soddisfano una equazione funzionale. Rend. Sem. Mat. Univ. Politec. Torino39 (1981), 67–76.
[15]Fenyö, I. andPaganoni, L.,Su una equazione funzionale proveniente dalla teoria delle funzioni ellittiche jacobiane. Rend. Mat. Appl. (7)5 (1985), 319–324.
[16]Fenyö, I. andPaganoni, L.,A functional equation which characterizes the jacobian sn(z, k) functions. Rend. Mat. Appl. (7)5 (1985), 387–392.
[17]Fochi, M.,Functional equations in A-orthogonal vectors. Aequationes Math.38 (1989), 28–40. · Zbl 0679.39006 · doi:10.1007/BF01839491
[18]Forti, G. L.,La soluzione generale dell’ equazione funzionale {cf(x + y) af(x) bf(y) d}{f(x + y) f(x) f(y)} = 0. Matematiche (Catania)34 (1979), 219–242.
[19]Forti, G. L.,Redundancy conditions for the functional equation f(x + h(x)) = f(x) + f(h(x)). Z. Anal. Anwendungen3 (1984), 549–554.
[20]Forti, G. L.,The stability of homomorphisms and amenability, with applications to functional equations. Abh. Math. Sem. Univ. Hamburg57 (1987), 215–226. · Zbl 0619.39012 · doi:10.1007/BF02941612
[21]Forti, G. L. andPaganoni, L.,A method for solving a conditional Cauchy equation on abelian groups. Ann. Mat. Pura Appl. (4)127 (1981), 79–99. · Zbl 0494.39005 · doi:10.1007/BF01811720
[22]Forti, G. L. andPaganoni, L., Ω-additive functions on topological groups. InConstantin Carathéodory: an international tribute. World Scientific Publ. Co., Singapore, 1990, 312–330.
[23]Forti, G. L. andPaganoni, L.,On an alternative Cauchy equation in two unknown functions. Some classes of solutions. Aequationes Math.42 (1991), 271–295. · Zbl 0739.39009 · doi:10.1007/BF01818495
[24]Ger, R.,On a method of solving of conditional Cauchy equations. Univ. Beograd. Publ. Elektrotechn. Fak. Ser. Mat. Fiz. No.544–576 (1976), 159–165.
[25]Ger, R.,Almost additive functions on semigroups and a functional equation. Publ. Math. Debrecen26 (1979), 219–228.
[26]Gudder, S. andStrawther, D.,Orthogonally additive and orthogonally increasing functions on vector spaces. Pacific J. Math.58 (1975), 427–436.
[27]Gudder, S. andStrawther, D.,A converse of Pythagoras’ theorem. Amer. Math. Monthly84 (1977), 551–553. · Zbl 0389.39004 · doi:10.2307/2320021
[28]Heijnen, B. andGoovaerts, M. J.,Additivity and premium calculation principles. Blätter Deutsch. Ges. Versich. Math.17 (1986), 217–223.
[29]James, R. C.,Inner products in normed linear spaces. Bull. Amer. Math. Soc.53 (1947), 559–566. · Zbl 0041.43701 · doi:10.1090/S0002-9904-1947-08831-5
[30]Jarczyk, W.,On continuous functions which are additive on their graphs. [Grazer Ber., No. 292] Forschungsges., Graz, 1988.
[31]Kuczma, M.,Functional equations on restricted domains. Aequationes Math.18 (1978), 1–34. · Zbl 0386.39002 · doi:10.1007/BF01844065
[32]Lawrence, J. Orthogonality and additive mappings on normed linear spaces. Colloq. Math.49 (1985), 253–255.
[33]Matkowski, J.,Cauchy functional equation on a restricted domain and commuting functions. InIteration theory and its functional equations. Proceedings, Schloss Hofen 1984. [Lecture Notes in Mathematics, No. 1163], Springer Verlag, Berlin, 1985, pp. 101–106.
[34]Paganoni, L.,On an alternative Cauchy equation. Aequationes Math.29 (1985), 214–221. · Zbl 0583.39007 · doi:10.1007/BF02189830
[35]Paganoni, L. andPaganoni Marzegalli, S.,Cauchy’s functional equation on semigroups. Fund. Math.110 (1980), 63–74.
[36]Paganoni, L. andPaganoni Marzegalli, S.,Holomorphic solutions of an inhomogeneous Cauchy equation. Aequationes Math.37 (1989), 179–200. · Zbl 0679.39002 · doi:10.1007/BF01836443
[37]Pinsker, A.,Sur une fonctionnelle dans l’espace de Hilbert. C. R. (Doklady) Acad. Sci. URSS N.S.20 (1938), 411–414.
[38]Rätz, J.,On orthogonally additive mappings. Aequationes Math.28 (1985), 35–49. · Zbl 0569.39006 · doi:10.1007/BF02189390
[39]Rätz, J.,On orthogonally additive mappings, II. Publ. Math. Debrecen35 (1988), 241–249.
[40]Rätz, J.,On orthogonally additive mappings, III. Abh. Math. Sem. Univ. Hamburg59 (1989), 23–33. · Zbl 0712.39023 · doi:10.1007/BF02942312
[41]Rätz, J.,Orthogonally additive mappings on free product Z-modules. To appear (1995).
[42]Rätz, J. andSzabó, Gy.,On orthogonally additive mappings, IV. Aequationes Math.38 (1989), 73–85. · Zbl 0679.39005 · doi:10.1007/BF01839496
[43]Sablik, M.,Note on a Cauchy conditional equation. Rad. Mat.1 (1985), 241–245.
[44]Sablik, M.,A functional congruence revisited. Aequationes Math.41 (1991), 273.
[45]Sundaresan, K.,Orthogonality and nonlinear functionals on Banach spaces. Proc. Amer. Math. Soc.34 (1972), 187–190. · doi:10.1090/S0002-9939-1972-0291835-X
[46]Szabó, Gy.,On mappings orthogonally additive in the Birkhoff–James sense. Aequationes Math.30 (1986), 93–105. · Zbl 0594.39007 · doi:10.1007/BF02189914
[47]Szabó, Gy.,Sesquilinear-orthogonally quadratic mappings. Aequationes Math.40 (1990), 190–200. · Zbl 0723.39009 · doi:10.1007/BF02112295
[48]Szabó, Gy.,On orthogonality spaces admitting nontrivial even orthogonally additive mappings. Acta Math. Hung.56 (1990), 177–187. · Zbl 0722.39007 · doi:10.1007/BF01903720
[49]Szabó, Gy.,Continuous orthogonality spaces. Publ. Math. Debrecen38 (1991), 311–322.
[50]Szabó, Gy., Φ-orthogonally additive mappings, I. Acta Math. Hung.58 (1991), 101–111. · Zbl 0763.46022 · doi:10.1007/BF01903552
[51]Szabó, Gy., Φ-orthogonally additive mappings, II. Acta Math. Hung.59 (1992), 1–10. · Zbl 0787.46019 · doi:10.1007/BF00052085
[52]Szabó, Gy.,A conditional Cauchy equation on normed spaces. Publ. Math. Debrecen42 (1993), 265–271.
[53]Szabó, Gy.,Isosceles orthogonally additive mappings and inner product spaces. Publ. Math. Debrecen, to appear (1995).
[54]Szabó, Gy.,Pyhtagorean orthogonality and additive mappings. To appear (1996).
[55]Tabor, J.,Cauchy and Jensen equations on a restricted domain almost everywhere. Publ. Math. Debrecen39 (1991), 219–235.
[56]Vajzović, F.,Über das Funktional H mit der Eigenschaft: (x, y) = 0 H(x + y) + H(x y) = 2H(x) + 2H(y). Glasnik Mat. Ser. III2 (22 (1967), 73–81.